Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 18, NWS Amarillo, TX

September 10, 2003Collingsworth County, Wheeler County, Texas

NWS Amarillo, TX issued this flash flood warning at Sep 10, 2003, 8:18 PM CDT for Collingsworth County, Wheeler County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2003, 8:18 PM CDT (01:18 UTC)
Expired
Sep 10, 2003, 11:15 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Collingsworth County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 125 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 110121
FFWAMA
TXC087-483-110415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
818 PM CDT WED SEP 10 2003

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS   
  WHEELER COUNTY IN THE PANHANDLE OF TEXAS   
  THIS INCLUDES THE CITY OF LELA

* UNTIL 1115 PM CDT

* AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN 9 MILES WEST OF LELA...OR ABOUT 14 MILES WEST OF   
  SHAMROCK. THE STORMS PRODUCING THE VERY HEAVY RAIN WERE            
  MOVING TO THE NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE DOZIER...KELLERVILLE...     
  SAMNORWOOD...TWITTY...SHAMROCK AND WHEELER

IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF LOW
SPOTS ALONG HIGHWAYS...SMALL CREEKS AND NORMALLY DRY WASHES...AS WELL
AS LOW LYING RANCH LAND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD
DANGERS.

LAT...LON 3547 10054 3505 10053 3505 10002 3548 10003

$$

05
1 follow-up statement
000 
WGUS74 KAMA 110218
FFSAMA
TXC087-483-110415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
915 PM CDT WED SEP 10 2003

...A FLASH FLOOD WARNING CONTINUES FOR WHEELER AND COLLINGSWORTH 
COUNTIES UNTIL 1115 PM CDT...

AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAINFALL 6 MILES WEST OF LELA. THE STORMS 
PRODUCING HEAVY RAINFALL WERE MOVING NORTHEAST AT 20 MPH.  UP TO 5 
INCHES OF RAIN HAVE FALLEN ACROSS PORTIONS OF THE WARNED AREA.

IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO 
ESCAPE FLOOD WATERS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF LOW
SPOTS ALONG HIGHWAYS...SMALL CREEKS AND NORMALLY DRY WASHES...AS WELL
AS LOW LYING RANCH LAND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD
DANGERS.

NEVER ATTEMPT TO CROSS FLOWING WATER IN AN AUTOMOBILE OR ON FOOT
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3499 10053 3501 10001 3555 10001 3553 10052

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 3:43 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Sep 10, 3:43 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT WED SEP 10 2003

THUNDERSTORMS DEVELOPING ALONG SURFACE TROUGH THIS AFTERNOON
WHICH LIES FROM SOUTHWEST TO NORTHEAST ACROSS THE PANHANDLES.
INSTABILITY...MOISTURE...AND INCREASING WIND SHEAR SHOULD BE
SUFFICIENT FOR STRONG TO SEVERE STORMS. PACIFIC COLD FRONT STILL ON
SCHEDULE TO PASS THROUGH THE PANHANDLES BETWEEN MIDNIGHT AND
SUNRISE. COLD FRONT SHOULD SPARK ANOTHER ROUND OF STORMS...SO
HAVE LEFT POPS HIGH.

THE GFS AND ETA MODELS ARE AT ODDS ON WHAT TO DO WITH THE UPPER
LOW OVER NORTHWEST COLORADO THE NEXT 2 DAYS. AT ANY RATE...BOTH
MODELS ARE IN AGREEMENT WITH THE SENSIBLE WEATHER. HAVE GONE ON
THE COOL SIDE OF GUIDANCE FOR HIGHS ON THURSDAY. THINKING NOW IS
THAT THERE COULD BE A LOT OF CLOUDS AROUND IN THE MORNING ALONG WITH
COLD AIR ADVECTION.

NEXT COLD FRONT MOVES THROUGH THE CWA ON SATURDAY AND PLENTY OF
MOISTURE POOLS BEHIND IT ON SUNDAY. SO HAVE LOWERED HIGHS ON SUNDAY
THINKING THAT LOW CLOUDS WILL HOLD IN FOR MOST OF THE DAY. HAVE LEFT
THE REST OF THE FORECAST ALONE AS IT LOOKS WELL IN LINE.

A FEW NUMBERS TO PONDER:

AMARILLO    56 72 50 78 / 60 10 10 00
BEAVER      56 71 51 77 / 70 20 20 00
BOISE CITY  54 71 48 75 / 40 10 10 00
BORGER      58 73 51 78 / 60 10 10 00
BOYS RANCH  55 73 49 77 / 50 10 10 00
CANYON      56 72 50 78 / 60 10 10 00
CLARENDON   60 74 52 79 / 60 20 10 00
DALHART     54 71 49 76 / 50 10 10 00
GUYMON      55 71 49 77 / 60 10 10 00
HEREFORD    55 74 48 77 / 40 10 10 00
LIPSCOMB    58 71 51 77 / 70 20 20 00
PAMPA       58 73 51 79 / 60 10 10 00
SHAMROCK    59 75 53 79 / 60 20 20 00
WELLINGTON  60 76 54 79 / 60 20 20 00

.AMA...
TX...NONE.
OK...NONE.

GOEHRING
Hazardous weather outlook, Sep 10, 1:00 PM CDT, 7 hours 18 minutes before
OKZ001>003-TXZ001>020-111100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

05

In the hours before

Local storm report, Sep 10, 4:55 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
455 PM CDT WED SEP 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    BOOKER                    TX   0.88 INCH HAIL
09/10/03   LIPSCOMB                       REPORTED BY SKYWARN
                                          SPOTTER.

0445 PM    8NE TWICHELL              TX   60 MPH WIND GUST
09/10/03   OCHILTREE                      REPORTED BY SKYWARN
                                          SPOTTER.
Local storm report, Sep 10, 5:50 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
550 PM CDT WED SEP 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    BOOKER                    TX   0.88 INCH HAIL
09/10/03   LIPSCOMB                       REPORTED BY SKYWARN
                                          SPOTTER.

0445 PM    8NE TWICHELL              TX   60 MPH WIND GUST
09/10/03   OCHILTREE                      REPORTED BY SKYWARN
                                          SPOTTER.

0540 PM    8NE TWICHELL              TX   0.75 INCH HAIL
09/10/03   OCHILTREE                      REPORTED BY SKYWARN
                                          SPOTTER.
Local storm report, Sep 10, 7:39 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
739 PM CDT WED SEP 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    BOOKER                    TX   0.88 INCH HAIL
09/10/03   LIPSCOMB                       REPORTED BY SKYWARN
                                          SPOTTER.

0445 PM    8NE TWICHELL              TX   60 MPH WIND GUST
09/10/03   OCHILTREE                      REPORTED BY SKYWARN
                                          SPOTTER.

0540 PM    8NE TWICHELL              TX   0.75 INCH HAIL
09/10/03   OCHILTREE                      REPORTED BY SKYWARN
                                          SPOTTER.

0655 PM    7E KELLERVILLE            TX   0.88 INCH HAIL
09/10/03   WHEELER                        REPORTED BY WHEELER
                                          COUNTY SO.
Local storm report, Sep 10, 7:57 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
757 PM CDT WED SEP 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    BOOKER                    TX   0.88 INCH HAIL
09/10/03   LIPSCOMB                       REPORTED BY SKYWARN
                                          SPOTTER.

0445 PM    8NE TWICHELL              TX   60 MPH WIND GUST
09/10/03   OCHILTREE                      REPORTED BY SKYWARN
                                          SPOTTER.

0540 PM    8NE TWICHELL              TX   0.75 INCH HAIL
09/10/03   OCHILTREE                      REPORTED BY SKYWARN
                                          SPOTTER.

0655 PM    7E KELLERVILLE            TX   0.88 INCH HAIL
09/10/03   WHEELER                        REPORTED BY WHEELER
                                          COUNTY SO.

0746 PM    2S LELA                   TX   1.00 INCH HAIL
09/10/03   WHEELER                        REPORTED BY SHAMROCK PD.

0746 PM    7NW DOZIER                TX   1.00 INCH HAIL
09/10/03   COLLINGSWORTH                  REPORTED BY SHAMROCK PD.
Local storm report, Sep 10, 8:13 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
813 PM CDT WED SEP 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    BOOKER                    TX   0.88 INCH HAIL
09/10/03   LIPSCOMB                       REPORTED BY SKYWARN
                                          SPOTTER.

0445 PM    8NE TWICHELL              TX   60 MPH WIND GUST
09/10/03   OCHILTREE                      REPORTED BY SKYWARN
                                          SPOTTER.

0540 PM    8NE TWICHELL              TX   0.75 INCH HAIL
09/10/03   OCHILTREE                      REPORTED BY SKYWARN
                                          SPOTTER.

0655 PM    7E KELLERVILLE            TX   0.88 INCH HAIL
09/10/03   WHEELER                        REPORTED BY WHEELER
                                          COUNTY SO.

0740 PM    2W DOZIER                 TX   WIND DAMAGE
09/10/03   COLLINGSWORTH                  TREES BLOWN OVER.
                                          REPORTED BY COLLINGSWORTH
                                          SO.

0746 PM    2S LELA                   TX   1.00 INCH HAIL
09/10/03   WHEELER                        REPORTED BY SHAMROCK PD.

0746 PM    7NW DOZIER                TX   1.00 INCH HAIL
09/10/03   COLLINGSWORTH                  REPORTED BY SHAMROCK PD.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:19 PM CDTTornado WarningAMACollingsworth41 min
Sep 10, 7:58 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler62 min
Sep 10, 8:59 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler61 min
Sep 10, 9:03 PM CDTFlash Flood WarningAMADonley, Gray3 hr
Sep 10, 9:41 PM CDTSevere Thunderstorm WarningAMADonley, Gray64 min
Sep 10, 9:58 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler62 min
Sep 10, 11:10 PM CDTFlash Flood WarningAMACollingsworth, Wheeler4 hr
Sep 10, 11:18 PM CDTSevere Thunderstorm WarningAMADonley57 min
Sep 10, 11:52 PM CDTFlash Flood WarningAMADonley, Gray4 hr

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.